HI, I recently had a nasty episode of Atrial fibrillation that put me in hospital for a few days. My only risk factor as far as the NHS goes is my suppressed TSH as I am on 80mcg of t3 only. As I am trying to arrive at a decision about my t3 I just wondered if anyone else has had this experience, possibly linked to suppressed TSH? MY heart clicked out of it after four days and two days of beta blockers, which I have now stopped again. I have taken my t3 down by 5mcg but am getting hypo signs, plus I have m.e/CFS just to complicate it all. JUts be really interested to hear if anyone else had experienced this and if so what happened. Thanks
Any one else had A Fib with suppressed TSH? - Thyroid UK
What are you confused about? Having a suppressed TSH is a risk factor for a fib, some people have other risk factors such as age, etc. I have a suppressed TSH on t3 so the NHS considers this the cause of my a fib. I'm not so certain so interested in other people's experiences. Does that aid your confusion?
I have always been told by my endocrinologist that when taking T3 or NDT that TSH will be suppressed so what I was saying was the fact that your TSH is suppressed is normal for what you are taking. But as I said not had AF but I feel something else may be causing the AF. The dose may be too high but in this case can't be certain except by looking at the FT3 reading.
I have been on NDT for a few years now and always have a suppressed TSH but never suffered with AFib. I was told many years ago that AFib can quite often be a mechanical problem, i.e. the nerve that regulates the heart beat comes from the back, if you suffer with any back problems such as a degenerative disc the nerve to the heart can get squeezed and cause AFib. I go to a Chiropractor every once in a while and get my spine checked out.
The Rotterdam Study into Normal Thyroid Function and the Risk of Atrial Fibrillation finds no association between TSH and AF.
I have Hashimoto disease as well as a few other autoimmune problems. I am very prone to AF. If I am over tired, dehydrated and most particularly after I have eaten, particularly if I have long non-eating spells & then try to swallow & eat. As I have digestive problems I do not eat 'ordinary' food, thus the make- up of food is not the answer for me. Many years ago after a very long bout of AF lasting over days I saw the cardiologist who put me on to a beta blocker to protect my heart from auto immune disease. I am still on it, it has caused no problems. As for the AF, I hate it! However It seems just to run a course. It is exhausting & very uncomfortable. I often think the old heart can not cope much more with this! Even when I was very hypothyroid before the summer AF was not unusual. Sorry I cannot be precise & indicate possible causes, I have even been awakened from sleep with AF & palpitations! The one thing the cardiologist did say was stick with the lowest amount of thyroxine which works with your body ... I think most people do that anyway. Best Wishes to all Pixiewixie.
Thanks pixie what thyroid meds are you on, do you have a suppressed TSH? Can I ask how old you are as I know a fib is more common the older we get. So the beta blockers haven't stopped your a fib? So how do they protect you? They put me on them in hospital with the theory that it would bring the tachycardia down and stop the a fib. But once I stopped a fib, after four and a half days, I didn't see the point of being on betas as I know they make you more tired and are designed to interrupt many biochemical functions, thyroid take up amongst them. Do you go tacychardic too or just a fib? Do they not go in about the risk of stroke? That's what the Problem usually is that the fluttering heart causes blood to pool and potentially clot. Have they told you what to look for?
Hello Sulamaye. Presently I am on thyroxine 175mcgs daily. I was on 100mcgs till April past but thyroid needed more. Actually commenced on Half Inderal 80mgs slow release, (propanol) approx. 12 years ago. Each cardiologist has told me it is a very mild dose & necessary to help AF & protect the heart. It has helped. I feel no adverse effect from them at all. Because of food sticking in my oesophagus as well, Drs feel this puts physical pressure on heart to go into AF. I do have tachycardia as well, however I find these last few years that they have lessened, but I do know that dehydration & exhaustion ignite them! I am no longer the sweet young chicken! A granny who has five years left to collect her pension! Have you them regularly? They are indeed very nasty!! Once upon a time I would never have thought of drugs, however I am now the pharmacist's best customer. Yes I know that AF can throw off blood clots. Do you have long bouts often. I know a friend had AF after her night duty spells. I also know a friend who had them because of electrical problems in the heart. he was fitted with a pacemaker & given anti coagulants. I don't think people can realise how bad you feel unless they have been there! How are things with you now? Sorry I can't be more precise, but I do know my beta blocker certainly helped me. Hope you well at present. Take care Pixiewixie
Thanks for the info pixie. I have only had that one four day session and am trying to identify the cause. I have m.e/CFS so although I was terrified it wasn't a lot worse than I usually feel and actually once I was in hospital I didn't feel too bad physically as I didn't have to do anything nor go far to the loo so that helped my energy levels. Although as ever the sleep in hospital was terrible.